Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Convex integration for a class of active scalar equations

Author: R. Shvydkoy
Journal: J. Amer. Math. Soc. 24 (2011), 1159-1174
MSC (2010): Primary 35Q35; Secondary 76W05
Published electronically: June 6, 2011
MathSciNet review: 2813340
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that a general class of active scalar equations, including porous media and certain magnetostrophic turbulence models, admits non-unique weak solutions in the class of bounded functions. The proof is based upon the method of convex integration recently implemented for equations of fluid dynamics.

References [Enhancements On Off] (What's this?)

  • 1. Peter Constantin.
    Scaling exponents for active scalars.
    J. Statist. Phys., 90(3-4):571-595, 1998. MR 1616902 (99c:76052)
  • 2. Diego Córdoba, Daniel Faraco, and Francisco Gancedo.
    Lack of uniqueness for weak solutions of the incompressible porous media equation. arXiv:0912.3210v1
  • 3. Camillo De Lellis and László Székelyhidi, Jr.
    The Euler equations as a differential inclusion.
    Ann. of Math. (2), 170(3):1417-1436, 2009. MR 2600877 (2011e:35287)
  • 4. Camillo De Lellis and László Székelyhidi, Jr.
    On admissibility criteria for weak solutions of the Euler equations.
    Arch. Ration. Mech. Anal., 195(1):225-260, 2010. MR 2564474 (2011d:35386)
  • 5. Gregory L. Eyink and Katepalli R. Sreenivasan.
    Onsager and the theory of hydrodynamic turbulence.
    Rev. Modern Phys., 78(1):87-135, 2006. MR 2214822 (2007g:76108)
  • 6. Susan Friedlander and Vlad Vicol.
    Global well-posedness for an advection-diffusion equation arising in magneto-geostrophic dynamics. arXiv:1007.1211v3
  • 7. Mikhael Gromov.
    Partial differential relations, volume 9 of Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)].
    Springer-Verlag, Berlin, 1986. MR 864505 (90a:58201)
  • 8. Bernd Kirchheim, Stefan Müller, and Vladimír Šverák.
    Studying nonlinear pde by geometry in matrix space.
    In Geometric analysis and nonlinear partial differential equations, pages 347-395. Springer, Berlin, 2003. MR 2008346 (2006f:35087)
  • 9. A. N. Kolmogorov.
    The local structure of turbulence in incompressible viscous fluids at very large Reynolds numbers.
    Dokl. Akad. Nauk. SSSR, 1941.
  • 10. R. H. Kraichnan.
    Small-scale structure of a scalar field convected by turbulence.
    Phys. of Fluids, II(5):945-953, 1968.
  • 11. H.K. Moffatt.
    Magnetostrophic turbulence and the geodynamo.
    In IUTAM Symposium on Computational Physics and New Perspectives in Turbulence, pages 339-346. Springer, Dordrecht, 2008. MR 2432632 (2009j:76227)
  • 12. S. Müller and V. Šverák.
    Convex integration for Lipschitz mappings and counterexamples to regularity.
    Ann. of Math. (2), 157(3):715-742, 2003. MR 1983780 (2005i:35028)
  • 13. L. Onsager.
    Statistical hydrodynamics.
    Nuovo Cimento (9), 6(Supplemento, 2(Convegno Internazionale di Meccanica Statistica)):279-287, 1949. MR 0036116 (12:60f)
  • 14. V. Scheffer.
    Regularity and irregularity of solutions to nonlinear second order elliptic systems of partial differential equations and inequalities.
    Dissertation, Princeton University (unpublished). MR 2624766
  • 15. Vladimir Scheffer.
    An inviscid flow with compact support in space-time.
    J. Geom. Anal., 3(4):343-401, 1993. MR 1231007 (94h:35215)
  • 16. A. Shnirelman.
    On the nonuniqueness of weak solution of the Euler equation.
    Comm. Pure Appl. Math., 50(12):1261-1286, 1997. MR 1476315 (98j:35149)
  • 17. A. Shnirelman.
    Weak solutions with decreasing energy of incompressible Euler equations.
    Comm. Math. Phys., 210(3):541-603, 2000. MR 1777341 (2002g:76009)
  • 18. R. Shvydkoy.
    Lectures on the Onsager conjecture.
    Discrete and Continuous Dynamical Systems - Series S, 3(3):473-496, 2010. MR 2660721
  • 19. David Spring.
    Convex integration theory, volume 92 of Monographs in Mathematics.
    Birkhäuser Verlag, Basel, 1998.
    Solutions to the $ h$-principle in geometry and topology. MR 1488424 (99e:58024)
  • 20. L. Tartar.
    Compensated compactness and applications to partial differential equations.
    In Nonlinear analysis and mechanics: Heriot-Watt Symposium, Vol. IV, volume 39 of Res. Notes in Math., pages 136-212. Pitman, Boston, Mass., 1979. MR 584398 (81m:35014)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 35Q35, 76W05

Retrieve articles in all journals with MSC (2010): 35Q35, 76W05

Additional Information

R. Shvydkoy
Affiliation: Department of Mathematics, Statistics and Computer Science, 851 S. Morgan St., M/C 249, University of Illinois, Chicago, Illinois 60607

Received by editor(s): October 25, 2010
Published electronically: June 6, 2011
Additional Notes: The work was partially supported by NSF grant DMS – 0907812
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society